This section is from the book "Our Edible Toadstools and Mushrooms and How to Distinguish Them", by W. Hamilton Gibson. Also available from Amazon: Our Edible Toadstools And Mushrooms And How To Distinguish Them.
Mrs. B. , 1/180, 1/90, 1/90, or 5/180, or 1/36 gr. Mr F., 1/180, 1/90, 1/90, 1/90, or 7/180 gr.
Mr. F., 1/180, 1/90, 1/90, 1/90 or 7/180 gr.
Mrs. R., 1/180, 1/90, 1/90, 1/90 or 7/180 gr.
Thos R., 1/180,1/90, 1/90, 1/90, 1/90 or 9/180, or 1/20 gr.
Mrs. F., 1/180, 1/90, 1/90, 1/90, or 9/180, or 1/20 gr.
In accordance with the above formulae the drug was administered. I visited the patients at intervals of six or eight hours, and at each visitation they received an injection in the closes above mentioned. From this we see that in all Mrs. b. received gr. 1/36 of atropine; Mr. F. received gr. 7/180 of atropine; Mrs. R. received gr. 7/180 of atropine; Thos R. (fatal) received gr. 1/20 of atropine; Mrs. F. (fatal) received gr. 1/20 of atropine.
The alkaloid failing to save the two that died I think can be attributed to one of two causes, or probably both:
1. That the use of atropine was begun too late and not used heroically enough.
2. That so much of the poison was taken up by the system in these cases that it became too virulent to counteract.
From the history of the cases I know they ate by far the largest quantity. My opinion leans towards the first probable cause I have mentioned.
Another fact worth stating here is that the pupils never became affected by the administration of these doses.
Hoping this will make the matter satisfactory, I remain
Yours truly, J. E. Shadle.
The interval between the ingestion and the symptoms is, therefore, a most important aid in the diagnosis of a case of mushroom poisoning; and in the event of an Amanita, heretofore absolutely fatal, it is presumably under the control of medical science, now that the deadly toxic principle has at last found its enemy in the neutralizing properties of the equally deadly atropine.
It would seem, moreover, from the severe personal experience of Mr. Julius a. Palmer, that the poison of the Amanita is quite capable of mischief without being taken into the digestive organs. So volatile is this dangerous alkaloid that it may produce violent effects upon the system either through its odor alone, or by simple contact with the skin and consequent absorption.
Mr. Palmer, in his before-mentioned article in the Moniteur Scientifique, Paris, relates the following experiences:
"Once while perspiring from a long walk I undertook to bring in a large bunch of the Amanita for an artist. Seated in a close car, holding them in my warm hand, although protected by a paper wrapper, a fearful nausea overcame me. The toadstool was not at first suspected, yet I had all the symptoms of a sea-sick person, and was only relieved by a wide distance between myself and the exciting cause. "While writing this article," he continues, "a friend sent me two very elegant specimens of the Amanita tribe. They were in a confined box. On opening it I smelled of them a few times, and allowed the box to lie near my desk while I wrote to a medical gentleman anxious to procure such for chemical experiment. Having sent them away the matter was dismissed from my mind for three hours after, when, by an attack of vomiting and oppression at the stomach, they were enforced upon my attention. The whites of my eyes became livid, and even until noon the day following the leaden color of my face was noticed by more than one person."